Idaho, 2019

Hail in Idaho, September 10, 2019

September 10, 2019 · NWS PIH · 1 event in 1 county or zone

25 inch hail 12 miles southeast of Almo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A spotter measured 1.25 inch hail 12 miles southeast of Almo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 10, 12:48 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 10, 12:48 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
148 PM MDT Tue Sep 10 2019

.DISCUSSION...Tonight through next Tuesday...The main weather
story for this evening pertains to thunderstorm chances across
Southeast Idaho. Favorable bulk shear and decent lapse rates may
be enough to allow for large hail in some thunderstorms. Instability
the rest of this afternoon may be counterproductive for
additional thunderstorm development as values are not too
favorable at this time; but still look to be enough to develop
some thunderstorms. It's tough to say just how strong they will be
as there are opposing atmospheric conditions. So far,
thunderstorms are building out of Nevada with progression to the
northeast through this evening. That would place thunderstorms in
a line across the lower Snake River Plain and track through
Pocatello, Blackfoot and Idaho Falls through the evening hours.
Areas to the south will also be impacted, including Soda Springs
and Lava Hot Springs. Expect around 1/4 inch of rainfall with this
line of rain and thunderstorms through this evening.

Another round of showers and thunderstorms may clip the southern
portion of the Idaho/Utah border overnight, impacting primarily
the Bear Lake region. This line would then move into Wyoming
through tomorrow morning. Speaking of tomorrow morning, increasing
chances for precipitation are expected from north to south as
wrap-around moisture arrives and the low exits to the east. Precip
will begin across Central Idaho and along the divide and track
southward through the day. This is where higher elevation snow
showers become more of a possibility across the Central Mountains.
Lighter rainfall amounts are forecast across the Snake River Plain
tomorrow afternoon, especially in the lower Snake Plain and in
South Idaho/Magic Valley areas as well.

Looking ahead to the latter half of the week, dry conditions
continue to be forecast while a weak ridge builds in. Temperatures
will warm into the upper 70s or maybe low 80s for Friday and
Saturday. A new upper low looks to influence our weather pattern
by Sunday, bringing in windy southerly conditions and the next
chance for rain showers by early next week. NP

&&

.AVIATION...An upper low over WA/OR will continue to bring showers
and mostly afternoon/early evening thunderstorms over the area.
Heaviest showers will be over our Southeast areas mainly along the
Utah and Wyoming state lines this evening into early morning. KDIJ
and, to a lesser degree KIDA, will see MVFR CIGS/VIS during heavier
rain showers mainly this evening into tomorrow morning. There will
be a chance of additional showers and afternoon thunderstorms
tomorrow, though it will again mainly impact KDIJ and KIDA and, this
time, possibly KPIH. Expect drier conditions Wednesday evening
through the end of the week. Wyatt

&&

.FIRE WEATHER...With an upper level low impacting the area expect
additional precipitation and, as a result, much higher relative
humidity and cooler temperatures, with snow levels as low as 9000
feet this evening. Though the whole area will continue to see some
precipitation this afternoon through the evening, the highest
precipitation amounts will occur over the Southeast and Eastern
highlands along our Utah and Wyoming borders as well as along the
Montana line near Salmon. Isolated thunderstorms are possible
through early this evening bringing brief moderate to heavy rain,
small hail and gusty winds of around 30 mph up to around 40 mph.
Wrap around moisture will impact our Northeast areas tomorrow
morning mainly the Island Park area. With heating additional showers
and thunderstorms are possible tomorrow afternoon mainly over the
Eastern Central Mountains, Upper Snake River plain, Upper Snake
Highlands, Eastern Highlands and the Southeast Highlands, mainly
fire zones 410, 411, 413, 475 and 476.

High pressure ridging will build in late Wednesday into Thursday
bringing gradually warming and drying. Models continue to show the
ridge breaking down or flattening Friday into Saturday bringing
moderate winds Saturday as well as even slightly warmer and drier
conditions. Sunday expect even slightly drier and warmer conditions
in a slightly windier Southerly flow ahead of another moist, cool
upper level low approaching from the west. Wyatt

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 10, 12:03 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
103 PM MDT Tue Sep 10 2019

IDZ060-061-101945-
Bear Lake Valley ID-Bear River Range ID-
103 PM MDT Tue Sep 10 2019

...SPECIAL WEATHER STATEMENT...

At 100 PM MDT, Doppler radar was tracking a couple of thunderstorms
moving over Bear Lake moving North Northeast at around 15 to 20 mph.
Frequent lightning and winds in excess of 30 mph will be possible
with this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter. Do not be caught on
or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11105 4200 11147 4218 11145 4219 11105
TIME...MOT...LOC 1900Z 240DEG 0KT 4217 11142

tw
Special weather statement, Sep 10, 12:50 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
150 PM MDT Tue Sep 10 2019

IDZ060-061-102030-
Bear Lake Valley ID-Bear River Range ID-
150 PM MDT Tue Sep 10 2019

...SPECIAL WEATHER STATEMENT...

At 145 PM MDT, Doppler radar was tracking a couple of thunderstorms
impacting Bear Lake. One thunderstorm is over southern Bear lake
with another thunderstorm approaching northern Bear lake moving
north northeast at 15 to 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave, Border Summit, Fish Haven and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

If on or near Bear Lake, Move to safe shelter. Do not be caught on
or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11170 4225 11159 4228 11105 4200 11105
TIME...MOT...LOC 1945Z 240DEG 0KT 4206 11144

tw
Special weather statement, Sep 10, 2:02 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Tue Sep 10 2019

IDZ055>057-102130-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
302 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA COUNTY UNTIL 330
PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Almo or 13 miles east of Oakley Reservoir, moving north at 15 to
20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Malta, Elba and Mt Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to Heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4232 11333 4212 11365 4216 11374 4243 11368
TIME...MOT...LOC 2101Z 202DEG 13KT 4219 11367

tw
Special weather statement, Sep 10, 2:07 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
307 PM MDT Tue Sep 10 2019

IDZ059>063-102145-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Caribou Range ID-Blackfoot Mountains ID-
307 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARIBOU...
NORTHEASTERN FRANKLIN AND NORTHWESTERN BEAR LAKE COUNTIES UNTIL 345
PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Oneida Narrows Reservoir or 14 miles west of
Montpelier, moving north at 30 to 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Thatcher, Oneida Narrows Reservoir, Emmigrant Summit,
Niter and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding and reduced visibility. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4226 11148 4225 11176 4252 11173 4253 11135
TIME...MOT...LOC 2106Z 194DEG 43KT 4234 11158

tw
Special weather statement, Sep 10, 2:33 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
333 PM MDT Tue Sep 10 2019

IDZ055>057-102215-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
333 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
415 PM MDT...

At 332 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Rogerson to 23 miles
southwest of Almo. Movement was northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oakley Reservoir, Oakley, Almo, Bostetter Ranger Station and City Of
Rocks.

LAT...LON 4199 11428 4242 11429 4242 11407 4246 11407
      4210 11335 4199 11351
TIME...MOT...LOC 2132Z 218DEG 23KT 4208 11440 4183 11390

DMH
Local storm report, Sep 10, 3:07 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
407 PM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             1 E CLIFTON             42.18N 111.98W
09/10/2019  M0.25 INCH       FRANKLIN           ID   TRAINED SPOTTER

            LIGHT WIND, BRIEF HEAVY RAIN.

&&

JMESSICK

The radar

The Salt Lake City radar (KMTX), 116 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cassia

When
September 10, 3:25 PM MST to 3:40 PM MST
Where
Cassia County, 12 mi SE of Almo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.977, -113.465

A spotter measured 1.25 inch hail 12 miles southeast of Almo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857045.